Jump to content
Important Survey - Please Participate ×

Diazepam withdrawal


[Be...]

Recommended Posts

Hi, I've been on diazepam for 22 years. I did come off them completely for two years prior to that and then the dr put me back on them which with hindsight i think was a huge mistake.  I'm experiencing mental health problems but to access help with a psychologist i have to come off diazepam completely. I'm on a lot of other medication too and am suffering huge anxiety and depression. I'm on 20mg at the moment and really don't know how I'm going to face coming off when I'm already so anxious and desperate and can barely function as it is. I'm 58 and feel im to old to go through all this, I've attempted to come off diazepam many times and haven't managed it.

Thanks

 

Beth Holly

Link to comment
Share on other sites

Welcome to the forum!  We're glad to have you as a new member.  You're definitely not too old to do this.  A slow taper is best. I was 62 when I tapered off, and it's been almost 5 years since then.  Though it wasn't easy, I'm very glad I did it. 

 

You'll find plenty of information and support here.  Our members have gone through aspects of withdrawal, and you're likely to see  people who understand what you're going through and can tell you what has worked for them.  For those who are currently tapering, we suggest reducing no faster than 5-10% every 10-14 days, and some taper even slower than that. One exception: very short-term users of a few weeks or less may be able to taper faster than that.  Having some withdrawal symptoms is normal, especially near the end of a taper and for a month or so after discontinuing the medication.  The most common symptoms are anxiety and insomnia, but these are temporary and will go away in time.

 

Here are a few links you may find useful:

 

Withdrawal Support Board

 

The Ashton Manual is an authoritative source on what to expect in withdrawal and recovery.  Dr. Ashton is an expert in the field.  She describes and explains withdrawal symptoms in Chapter III, and there is also a section with withdrawal/taper schedules.

 

Please take the time to Create a Signature.  This will allow others to see where you are in the process so they can better support you.

 

Again, welcome!

 

:smitten:

 

 

Link to comment
Share on other sites

Hi Beth Holly!  Megan had two great links you should check out.  I agree that you should taper the diazepam as slowly as you need to.  It took me about one year to get off 15mg Valium.  Slow and steady is the key - and listen to your body.  Only you can tell how slow to taper.  Please realize that a lot of us are "scared" or apprehensive at the thought of a benzo taper and/or the thought of the next "cut".  As Megan said you aren't too old to get off benzos!!  I did my taper and withdrawal when I was turning 61.

 

I am sorry you are having other issues that are compounding the withdrawal.  Quite truthfully, I have never heard that a person has to be off benzos to get a psychologist appointment (at least here in the U.S. it's not true - that I know of)!  If that is the case, should you maybe find another doctor or psychologist?  Just take one step at a time.  Visit here often for moral support and to perhaps gain a few tips to get you through the process.  Wishing you well.

 

 

Link to comment
Share on other sites

[c5...]

Hi Beth Holly,

I'm sorry to hear of your distress I hope you find the help and support you need through these boards, there are some great people here. I'm not sure where in the world you are but I'm  in the UK and had similar issues regarding an appointment that was made for me to see a psychologist and as soon as I mentioned I was currently tapering off Diazepam he said that he could be of no use to me until I finished coming off. I wish you all the best.

Link to comment
Share on other sites

Thanks so much for your help.  I do want to come off diazepam.  It seems like I don't know who I am anymore. Does that sound weird? At the moment I suffer so much anxiety just getting out the door, I don't think the diazepam help, but I feel I will be even more of a wreck if I don't have that crutch.  I just can't imagine me without them. I have general anxiety disorder and and have been diagnosed with Aspergers.

 

My doctor has suggested cutting down by 5mg to start with but I think that is too much.  :-[

 

Link to comment
Share on other sites

Are we supposed to talk about which drugs and coming off them on this forum.  I'm hopeless with computers and I'm finding it hard to find my way round  :o
Link to comment
Share on other sites

Hi and welcome from me Beth, your going to be okay, withdrawal is tough but you will come through it. :thumbsup:  I was on Valium 26 years, i was very symptomatic while still on my usual dose, i was extremely anxious and agoraphobic. It was the best thing i ever did, tapering off,  It was tough but worth it.

 

I wasnt very good on the computer when i arrived Beth, the forum can be overwhelming but you will get the hang of it. When you can, try and add a signature, our members can help you better if they know were you are at with your meds!

 

To do this, Click on 'Profile' then 'Account Settings', Then 'Modify Profile', in the drop-down list click 'Forum Profile'. From that page, scroll down almost to the bottom and type in your info in the Signature box. Make sure and click 'Change Profile' at the bottom.

 

 

For tapering advice General Taper Plans

 

For support with any symptoms you may have post here: Withdrawal Support

 

Coping with Benzo Withdrawal

 

Magrita  :smitten:

 

Link to comment
Share on other sites

  • 3 months later...
Thanks for all your help. I'm on 19mg Diazepam now and cutting 1mg every 2 weeks.  Sounds stupid but i feel impatient and want it to be over with but i know i can't rush it.
Link to comment
Share on other sites

×
×
  • Create New...